Get access

Quadratic Upper Bounds on the Erdős–Pósa Property for a Generalization of Packing and Covering Cycles

Authors


Abstract

According to the classical Erdős–Pósa theorem, given a positive integer k, every graph G either contains k vertex disjoint cycles or a set of at most inline image vertices that hits all its cycles. Robertson and Seymour (J Comb Theory Ser B 41 (1986), 92–114) generalized this result in the best possible way. More specifically, they showed that if inline image is the class of all graphs that can be contracted to a fixed planar graph H, then every graph G either contains a set of k vertex-disjoint subgraphs of G, such that each of these subgraphs is isomorphic to some graph in inline image or there exists a set S of at most inline image vertices such that inline image contains no subgraph isomorphic to any graph in inline image. However, the function f is exponential. In this note, we prove that this function becomes quadratic when inline image consists all graphs that can be contracted to a fixed planar graph inline image. For a fixed c, inline image is the graph with two vertices and inline image parallel edges. Observe that for inline image this corresponds to the classical Erdős–Pósa theorem.

Get access to the full text of this article

Ancillary